Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 11, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 12, 2018, 5:25 PM MDT for Washington County, Utah. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2018, 5:25 PM MDT (23:25 UTC)
- Expired
- Jul 12, 2018, 8:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 78 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 5:33 PM MDT | FLASH FLOOD | 5 Ene Gunlock, UT | FLOOD DAMAGE TO EIGHTEEN HOMES IN DAMMERON VALLEY. |
| Jul 12, 6:11 PM MDT | FLASH FLOOD | 5 Ene Gunlock, UT | FLOODING REPORTED IN THE DAMMERON VALLEY AND ALONG STATE ROUTE 18. STATE ROUTE 18 HAS BEEN CLOSED JUST SOUTH OF VEYO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
415
WGUS55 KSLC 122325
FFWSLC
UTC053-130230-
/O.NEW.KSLC.FF.W.0011.180712T2325Z-180713T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
525 PM MDT THU JUL 12 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southwestern Washington County in southwestern Utah...
* Until 830 PM MDT
* At 522 PM MDT, Doppler radar indicated a thunderstorm producing
heavy rain over the headwaters of the Santa Clara River including
Snow Canyon State Park and tributaries leading into the park.
* Radar rainfall estimates include some areas have received up to
1.5 inches in the past hour. Intense rainfall is widespread
through this area.
* Some locations that will experience flooding include...
St George, Santa Clara, Ivins, Gunlock, Veyo and Snow Canyon State
Park.
LAT...LON 3732 11350 3709 11361 3722 11389 3739 11376
$$
McInerney/Bonnette2 follow-up statements
689 WGUS75 KSLC 130123 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 723 PM MDT THU JUL 12 2018 UTC053-130230- /O.CON.KSLC.FF.W.0011.000000T0000Z-180713T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington UT- 723 PM MDT THU JUL 12 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR SOUTHWESTERN WASHINGTON COUNTY... At 719 PM MDT, As a result of extensive flash flooding in the Dameron Valley area, several homes sustained damage due to the floods. Additionally, SR18 was closed due to water, mud, and debris closing the road. Rainfall continues in the area and flash flooding is anticipated to last through the evening hours. If you anticipate traveling through this area, please be vigilant for flood debris on the roadways and in the area. Some locations that will experience flooding include... St George, Santa Clara, Ivins, Gunlock, Veyo and Snow Canyon State Park. LAT...LON 3732 11350 3709 11361 3722 11389 3739 11376 $$ McInerney/Bonnette
838 WGUS75 KSLC 130222 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 822 PM MDT THU JUL 12 2018 UTC053-130230- /O.EXP.KSLC.FF.W.0011.000000T0000Z-180713T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington UT- 822 PM MDT THU JUL 12 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WASHINGTON COUNTY WILL EXPIRE AT 830 PM MDT... While thunderstorm activity has slowed in the area, and the majority of the high flows have receded, the area around Dameron Valley remains hazardous. If you are moving through this area, please watch out for standing water and residual high flows through the evening and nighttime hours. LAT...LON 3732 11350 3709 11361 3722 11389 3739 11376 $$ McInerney
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:32 PM MDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 12, 3:32 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 332 PM MDT Thu Jul 12 2018 .SYNOPSIS...High pressure over the Great Basin will gradually shift southward through the weekend, bringing a drying trend over the northern and central sections of the forecast area. Moisture will linger over far southern Utah into the weekend. && .SHORT TERM (Through 06Z Monday)...An elongated ridge axis remains in place across the region this afternoon. Widespread convection has developed across portions of central and southern Utah this afternoon despite a fair amount of convective cloud debris. Surface dewpoints remain in the 50s and even a few locations in the 60s this afternoon. Given the moisture levels, more than adequate instability for pulse convection has developed this afternoon. As anticipated, deep layer shear is negligible across much of the state. With the ridge overhead, any synoptic scale forcing is also negligible. Afternoon convection has been cold pool/outflow dominated as expected. This will continue. Much of the CAM guidance supports a general progression toward an area of convection congealing across southwest Utah and then move southwestward into the low desert near Zion National Park and St. George. This may present a flash flood threat this afternoon and evening across south central and southwestern Utah. With drier northwest flow across northern Utah Friday, deeper moisture will begin to shift southward with outflow dominant convection mainly impact southern Utah Friday afternoon and evening. Similar threat exists to today...with collapsing cold pools creating a persistent area of convection that may impact southwestern and south central Utah during the late afternoon and evening. Burn scars across southern Utah will also be vulnerable once again. Given how widespread convection has been the past few days, held off on issuing a flood watch for Friday...but this is something the mid shift will have to consider. Expect the deepest moisture for the weekend to be across far southern Utah. The heavy rainfall threat will persist. .LONG TERM (After 06Z Monday)...Global models continue to diverge from Monday onward, as the GFS brings a weak shortwave into the northern forecast area, while ridging continues in the ECMWF. The GFS solution shuffles precipitation through the north into central Utah, while the EC continues a moisture flux in the south, with a southerly mid level flow pushing moisture farther north into Utah by Tuesday. Thus continued with slight to chance wording for showers and thunderstorms over much of southern Utah, as well as higher terrain of northern and central sections of forecast area. Both the GFS and EC show 7H temperatures warming into midweek, keeping surface temps well above normals through the end of the forecast period. && .AVIATION...VFR conditions are expected through the TAF period at the SLC terminal. Winds will remain NW until about 03Z then shift to the SE. && .FIRE WEATHER...Deep moisture will remain in place across southern Utah for the next several days, while drier air slowly pushes southward...first across northern Utah and then across central Utah Friday into Saturday. This will result in a decrease in convective coverage with the decrease in moisture. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Verzella/Struthwolf For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 12, 4:51 AM MDT, 12 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 451 AM MDT Thu Jul 12 2018 UTZ001>016-019>021-517-518-WYZ021-131100- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 451 AM MDT Thu Jul 12 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight With a rather moist air mass in place, showers and thunderstorms will be scattered over central and southern Utah, primarily this afternoon and evening. The primary concern is the potential for heavy rain over southern Utah, with flash flooding a possibility. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be a potential for showers and thunderstorms, primarily over southern Utah and the higher terrain of central Utah, through the period. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:40 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Jul 11, 8:16 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 2 hr |
| Jul 12, 3:12 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 6 hr |
| Jul 12, 5:14 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.